Alert archive / South Dakota / Flash Flood Warnings in 2005

Flash Flood Warning 6, NWS Aberdeen, SD

June 8, 2005Roberts County, South Dakota; Traverse County, Minnesota

NWS Aberdeen, SD issued this flash flood warning at Jun 8, 2005, 1:21 AM CDT for Roberts County, South Dakota; Traverse County, Minnesota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2005, 1:21 AM CDT (06:21 UTC)
Expired
Jun 8, 2005, 4:15 AM CDT
In force
3 hr
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

Counties Traverse County, MN, Roberts County, SD

The radar

The Aberdeen radar (KABR), 140 km from the middle of the area, began a volume at 06:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 6.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2005-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 179 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2005-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
179 J/kg
Mixed-layer CIN
-232 J/kg
Mixed-layer LCL
2572 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KABR 080624
FFWABR
MNC155-SDC109-080915-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
121 AM CDT WED JUN 8 2005

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ROBERTS COUNTY IN NORTHEAST SOUTH DAKOTA.
  TRAVERSE COUNTY IN WEST CENTRAL MINNESOTA.

* UNTIL 415 AM CDT(315 AM MDT).

* AT 121 AM CDT(1221 AM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED THAT THUNDERSTORMS WITH HEAVY RAIN HAVE MOVED OVER A VERY
  SATURATED REGION OF ROBERTS AND TRAVERSE COUNTIES.  RAINFALL AMOUNTS
  UP TO TWO INCHES MAY OCCUR BEFORE THE RAIN ENDS.  

* SOME LOCATIONS THAT COULD EXPERIENCE FLOODING         
  INCLUDE...SISSETON...WHEATON...BROWNS VALLEY...CLAIRE CITY...  
  COLLIS...DAKOMIN...NEW EFFINGTON...PEEVER...ROSHOLT...VICTOR...  
  WHITE ROCK AND DUMONT.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 4600 9628 4562 9630 4559 9683 4539 9712
      4591 9718

$$
TDK
1 follow-up statement
000 
WGUS73 KABR 080901
FFSABR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
400 AM CDT WED JUN 8 2005

MNC155-SDC109-080910-
TRAVERSE MN-ROBERTS SD-
400 AM CDT WED JUN 8 2005

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR ROBERTS AND
TRAVERSE COUNTIES HAS BEEN CANCELLED...

THE THUNDERSTORMS THAT PRODUCED HEAVY RAINFALL HAVE MOVED OFF TO THE 
EAST.  MINOR LOWLAND FLOODING AND LOCAL PONDING OF WATER COULD STILL 
BE A PROBLEM...BUT FLASH FLOODING SHOULD NO LONGER BE AN ISSUE.  

LAT...LON 4600 9628 4562 9630 4559 9683 4539 9712
      4591 9718

$$
TDK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 10:45 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jun 7, 10:45 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1045 PM CDT TUE JUN 7 2005

.UPDATE...ONGOING SEVERE CONVECTION ACROSS THE AREA HAS BEEN
PRODUCING FLASH FLOODING AND SOME DAMAGING STRAIGHTLINE WINDS. NEW
GRIDS AND WORDS BEING KICKED OUT THE DOOR AT THIS TIME FOR TOR WATCH
432. REMAINING WATCHES REMAIN IN EFFECT UNTIL 5Z.      DORN

.PREVIOUS DISCUSSION...
SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
FOCUS FOR THIS DAY IS ON SHORT TERM.  MODELS SEEM TO BE HANDLING
THINGS WELL. MODELS AGREE ON UPPER H5 WAVE MOVING NORTH AND
STRENGTHENING.  THIS WILL PUSH A SURFACE REFLECTION INTO THE WESTERN
PART OF SOUTH DAKOTA.  IT WILL INTERACT WITH OLD FRONTAL BOUNDARY IN
PLACE ACROSS THE STATE.  PLACEMENT OF THIS BOUNDARY IS A LITTLE
ELUSIVE BUT WILL BE MAJOR IN SPOTTING STRONGEST WEATHER.  AT THIS
TIME EXPECT CONVECTION TO CONTINUE IN THE WEST AND ALSO EXPECT TO
SEE CONVECTION FIRING EAST OF THE RIVER.  CAPE VALUES ARE AROUND
3K-4K WITH LIFTED INDEX VALUES APPROACHING -10.  7/00Z WRF MODELS
SUGGESTS CONVECTION LINING OUT NORTH TO SOUTH IN THE WESTERN PART OF
THE STATE AND MOVING EAST.  EXPECT IT TO MEET EAST RIVER CONVECTION
LATER TONIGHT AND FINALLY MOVING OUT OF THE STATE AFTER MIDNIGHT.
BY TOMORROW THE WAVE HAS PASSED AND THIS AREA IS LEFT IN SOUTHWEST
FLOW ALOFT AND SHOULD BE A PLEASANT DAY.  LEFT OVER BAROCLINIC ZONES
WILL HELP FOCUS FUTURE CONVECTION.  DID INCLUDE ANOTHER EPISODE OF
AFTERNOON CONVECTION THURSDAY AFTERNOON.

.LONG TERM...SATURDAY THROUGH TUESDAY.
LATEST MODELS RUNS DONT REALLY ALTER MUCH IN THEIR THINKING. STILL
SHOWING BROAD WRN CONUS TROF WITH ERN CONUS RIDGE. GFS CONTS TO SHOW
WAVES EJECTING OUT OF TROF OVER REGION SATURDAY AND AGAIN SUNDAY
NIGHT. THE ECMWF CONCURS WITH OVERALL JIST OF THINKING..ALTHO MINOR
TIMING ISSUES ARISE. SUNDAY STILL APPEARS TO BE DRY AS WEAK 5H S/W
RIDGING MOVES OVER CWA AND HIGH PUSHES IN FROM THE WEST. ALTHO ALSO
ADMIT THAT THIS FAR OUT TIMING OF WAVES RESPONSIBLE FOR CONVECTION
DIFFICULT AT BEST. CONT TO KEEP TUESDAY DRY AS WRN TROF SHEARS AND
LIFTS...ALTHO FEELING IS THAT THIS MAY BE A TAD TOO QUICK.

CURRENT FCST TEMPS STILL REMAIN REASONABLE GIVEN WAA REGIME OVER
AREA BALANCED WITH EXPECTED CLOUD COVER. DID MINOR COSMETIC TWEAKING
BUT OVERALL TEMPS PRETTY MUCH LEFT AS INHERITED.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

KEEFE/HINTZ
Hazardous weather outlook, Jun 7, 11:17 AM CDT, 14 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
1117 AM CDT TUE JUN 7 2005

SDZ003>005-009-010-015>017-033>037-045-048-051-081100-
BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES-
LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH-
1117 AM CDT TUE JUN 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND NORTH
CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF LOW PRESSURE WILL EJECT INTO THE PLAINS LATER THIS
AFTERNOON...RESULTING IN WIDESPREAD THUNDERSTORM DEVELOPMENT.
THUNDERSTORMS WILL DEVELOP AFTER 3 PM CDT...WITH SOME STORMS QUICKLY
BECOMING SEVERE. LARGE HAIL...VERY HEAVY RAIN AND WIND GUSTS OVER 60
MPH ARE POSSIBLE...ALONG WITH ISOLATED TORNADOS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY NIGHT AS WELL AS ON THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 3 PM CDT THIS AFTERNOON.

MNZ039-046-SDZ006>008-011-018>023-081100-
BIG STONE-BROWN-CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-
ROBERTS-SPINK-TRAVERSE-
1117 AM CDT TUE JUN 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST SOUTH
DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF LOW PRESSURE WILL EJECT INTO THE PLAINS THIS AFTERNOON.
THIS LOW WILL INTERACT WITH WARM AND UNSTABLE AIR ALREADY IN PLACE
ACROSS THE EAST. WIDESPREAD THUNDERSTORM ACTIVITY WILL DEVELOP BY 5
PM CDT...WITH SOME STORMS QUICKLY BECOMING SEVERE. LARGE HAIL...VERY
HEAVY RAIN AND WIND GUSTS OVER 60 MPH ARE POSSIBLE...ALONG WITH
ISOLATED TORNADOS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY NIGHT AS WELL AS ON THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 5 PM CDT THIS AFTERNOON.

HINTZ

In the hours before

Local storm report, Jun 8, 12:47 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1247 AM CDT WED JUN 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 AM     TSTM WND GST     SISSETON                45.66N 97.05W
06/08/2005  61 MPH           ROBERTS            SD   CO-OP OBSERVER

&&

TMT
Local storm report, Jun 8, 12:51 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1251 AM CDT WED JUN 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     TSTM WND GST     8 SW MINA               45.36N 98.87W
06/07/2005  61 MPH           EDMUNDS            SD   TRAINED SPOTTER

&&

TMT
Local storm report, Jun 8, 12:58 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1258 AM CDT WED JUN 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TSTM WND GST     ONIDA                   44.70N 100.07W
06/07/2005  75 MPH           SULLY              SD   TRAINED SPOTTER

&&

TMT
Local storm report, Jun 8, 1:02 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
102 AM CDT WED JUN 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 AM     TSTM WND GST     SISSETON                45.66N 97.05W
06/08/2005  60 MPH           ROBERTS            SD   ASOS

            NUMEROUS TREES DOWN IN THE CITY OF SISSETON

&&

TMT
Local storm report, Jun 8, 1:09 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
109 AM CDT WED JUN 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     TSTM WND GST     8 SE FAULKTON           44.95N 99.01W
06/07/2005  92 MPH           FAULK              SD   TRAINED SPOTTER

&&

TMT
Local storm report, Jun 8, 1:18 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
118 AM CDT WED JUN 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     TORNADO          2 NW CONDE              45.18N 98.13W
06/07/2005                   SPINK              SD   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED A TORNADO

&&

TMT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 7:01 PM CDTSevere Thunderstorm WarningABRCorson44 min
Jun 7, 7:45 PM CDTSevere Thunderstorm WarningABRCorson60 min
Jun 7, 8:03 PM CDTTornado WarningABRJones57 min
Jun 7, 8:27 PM CDTSevere Thunderstorm WarningABRCampbell63 min
Jun 7, 8:44 PM CDTSevere Thunderstorm WarningABRCorson21 min
Jun 7, 8:47 PM CDTSevere Thunderstorm WarningABRDewey, Hughes, Potter, Stanley, Sully58 min
Jun 7, 8:56 PM CDTFlash Flood WarningABRCampbell6 hr
Jun 7, 9:09 PM CDTSevere Thunderstorm WarningABRJones, Lyman66 min
Jun 7, 9:44 PM CDTSevere Thunderstorm WarningABRCampbell, McPherson61 min
Jun 7, 9:52 PM CDTSevere Thunderstorm WarningABRHughes, Hyde, Potter, Sully42 min
Jun 7, 10:00 PM CDTSevere Thunderstorm WarningABRFaulk, Hand60 min
Jun 7, 10:13 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds62 min
Jun 7, 10:31 PM CDTTornado WarningABRMcPherson14 min
Jun 7, 10:32 PM CDTSevere Thunderstorm WarningABRSpink43 min
Jun 7, 10:46 PM CDTSevere Thunderstorm WarningABRMcPherson44 min
Jun 7, 10:48 PM CDTTornado WarningABRBrown42 min
Jun 7, 10:50 PM CDTTornado WarningABREdmunds, McPherson40 min
Jun 7, 11:03 PM CDTSevere Thunderstorm WarningABRFaulk, Hand42 min
Jun 7, 11:06 PM CDTTornado WarningABRDay, Spink24 min
Jun 7, 11:11 PM CDTSevere Thunderstorm WarningABRClark, Codington, Hamlin64 min
Jun 7, 11:25 PM CDTTornado WarningABRMarshall50 min
Jun 7, 11:33 PM CDTTornado WarningABRBrown27 min
Jun 7, 11:35 PM CDTTornado WarningABRDay25 min
Jun 7, 11:37 PM CDTSevere Thunderstorm WarningABREdmunds, McPherson31 min
Jun 7, 11:45 PM CDTFlash Flood WarningABRWalworth6 hr
Jun 7, 11:56 PM CDTTornado WarningABRRoberts49 min
Jun 7, 11:59 PM CDTSevere Thunderstorm WarningABRGrant31 min
Jun 8, 12:03 AM CDTSevere Thunderstorm WarningABRDeuel42 min
Jun 8, 12:15 AM CDTSevere Thunderstorm WarningABRCodington, Hamlin45 min
Jun 8, 12:29 AM CDTSevere Thunderstorm WarningABRGrant31 min
Jun 8, 12:44 AM CDTSevere Thunderstorm WarningABRDeuel31 min
Jun 8, 3:34 PM CDTFlash Flood WarningABRBrown12 hr
Jun 8, 12:22 AM CDTSevere Thunderstorm WarningABRBig Stone, Traverse53 min

Nearby

Flash Flood Warnings in South Dakota, 2005Flash Flood Warnings in Minnesota, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.